blood thinners

  1. I am writing a paper for my first aid class and am stuck on something. When a person is on blood thinners and has an injury resulting in bleeding, what measures should be taken to get the bleeding to stop? I am currently searching online, but not finding anything to pinpoint my specific question.

    Thanks,
    Miss Lo
    •  
  2. 9 Comments

  3. by   pagandeva2000
    Add pressure to the area for as long as it takes, and observe for bruising, ask if they have headaches, hematuria, blood in stools or if this has happened before. I work in a Coumadin clinic, where we would obtain a quick INR from our CoaguCheck machine and our provider will usually send them to the ER, to be evaluated for Coumadin toxicity. They should be asked if they took any over the counter medications or herbal remedies. Most of the herbs that begin with the letter "G" such as garlic and ginko for example increase bleeding. Also, ask if they took aspirin over the counter for pain, and we usually instruct the patients not to take anything over the counter without the provider being notified.

    Also, instruct them not to participate in contact sports, use soft toothbrushes and to shave with electric razors. I also tell them not to walk around barefoot, or to watch areas that were nicked such as the side of the bed, stepping on nails or such. They should wear shoes that fit well also. Hope this helps, and I am sure you'll get more responses.
  4. by   misslo
    What are the blood in stools and head aches a sign of?

    Miss Lo
  5. by   Hellllllo Nurse
    Do you have a book where you can look these things up?

    You are going to be graded on this paper- you should really try and look these things up.
  6. by   ShaunES
    Bloody stools are a sign of gastrointestinal bleeding, which as you can imagine, is rather hard to apply pressure to, and thus will generally bleed a hell of a lot on someone with anticoagulants on board.

    A headache could be a sign of an intracranial bleed of some sort, which as you can probably guess, is not a good thing.

    I don't think you'll need to worry about the bloody stools for your first aid paper, perhaps you can mention haematemesis? Vomiting blood which can range from bright red, all the way to almost coffee ground colour (and texture!), usually bought on extensive bleeding of the upper GI tract.

    This is a medical emergency in someone not on anticoagulants, and on someone who is anti-coagulated, whoo boy, bad news.
  7. by   misslo
    Just my class book and it doesnt mention blood thinners. I have looked on several websites, but am not finding the info I need. My paper is actually on artial fibrillation. I know that blood thinners are used when a person had this condition, my father in law had it.

    In fact, my class book does tell how to stop bleeding in the usual cases, but not if blood thinners are involved. So yea, I am trying to look this stuff up.

    Miss Lo
  8. by   misslo
    Thanks ShaunES and Pagandeva!
  9. by   txpixiedust
    Hi misslo,

    I teach AHA (American Heart Association) First-Aid & CPR classes. I've also taken a Red-Cross First Aid Class at my community college (3 years ago). I think you should check out the American Heart Association website - they have tons of great info on many topics, one of which is A-Fib.

    Also, something to keep in mind is that not everyone with A-fib is on coumadin. My mother was diagnosed with A-fib 10 years ago and has NEVER taken coumadin or anything like it. She has "controlled A-fib" meaning she is on meds to control the rate, and is functioning well.

    There are several A-fib websites with lots of great info as well. But if your paper is about controlling bleeding in A-fib patients I don't think you're going to have alot of information. Basically anyone on coumadin will (similar to what previous posters have stated) need to get their blood checked periodically - to check their clotting time. These patients would need to be careful what food they eat (nothing with lots of Vit K which would negate their meds), be careful shaving, and be ordered to quit taking their coumadin a set amount of time before any surgery (to prevent severe blood loss). Other than that, the patient would lead a "normal" life. Perhaps you should pick something else related to A-fib - like how it can be related to Pulmonary Embolism and that's why patients take coumadin, and what that involves in their life, etc. Just a thought.

    Good Luck on your paper & God Bless!
    txpixiedust
  10. by   preciosa
    Hi Misslo,
    I am a cardiac nurse working in CCU,we have a lot of patients that have Afib and we mostly tell them to be extra careful in doing their ADLs because sometimes they are not only on warfarin but on aspirin and clopidogrel if they had had an ischemic event.They do know that they will bruise easily as well.And prior to any surgery warfarin is stopped and is shifted to low molecular weight heparin.
    We did have a patient who had knee aspiration and was on warfarin ,6 hours and 3pressure dressing after, it was still bleeding soaking the dressing. One of the resident doctor applied a dressing with a few drop of protamine sulfate and that stopped the bleeding.
  11. by   ebear
    Look up "Anticoagulant Therapy" instead of "blood thinners". The patient's INR (blood clotting studies) will determine the course of therapy, whether it is simple pressure to the site, where applicable, or blood transfusions, fresh frozen plasma & medications (Vitamin K, protamine, etc.)
    For first aid purposes, I think that the only thing you could do is apply pressure and call 911.
    Last edit by ebear on Nov 18, '07

close